Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 28, NWS Austin/San Antonio, TX

November 26, 201113 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Nov 26, 2011, 3:33 PM CST for 13 counties in Texas. It took effect at Nov 27, 2011, 10:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 26, 2011, 3:33 PM CST (21:33 UTC)
In effect from
Nov 27, 2011, 10:00 AM CST
Expired
Nov 27, 2011, 5:00 PM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 53 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WWUS84 KEWX 262133
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CST SAT NOV 26 2011

...A RED FLAG WARNING IS IN EFFECT FOR WINDY AND DRY CONDITIONS
LATE SUNDAY MORNING THROUGH THE AFTERNOON HOURS ACROSS THE WESTERN
HILL COUNTRY...EDWARDS PLATEAU AND RIO GRANDE PLAINS...

.A STRONG COLD FRONT WHICH PUSHED THROUGH SOUTH CENTRAL TEXAS EARLIER
TODAY HAS BROUGHT GUSTY WINDS TO THE REGION. THE STRONG WINDS WILL
CONTINUE ON SUNDAY AND ALSO BRING A VERY DRY AIRMASS TO THE AREA.
THE COMBINATION OF LOW RELATIVE HUMIDITIES AND STRONG NORTHERLY
WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
WESTERN PORTIONS OF THE REGION.

TXZ183-202-217>220-228-271200-
/O.UPG.KEWX.FW.A.0012.111127T1600Z-111127T2300Z/
/O.NEW.KEWX.FW.W.0028.111127T1600Z-111127T2300Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-FRIO-ATASCOSA-DIMMIT-
333 PM CST SAT NOV 26 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM CST SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS THE WESTERN HILL 
COUNTRY...EDWARDS PLATEAU AND RIO GRANDE PLAINS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 5 PM CST
SUNDAY. THE RED FLAG WARNING IS AN UPGRADE TO THE PREVIOUS FIRE
WEATHER WATCH...WHICH IS NO LONGER IN EFFECT.

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  VAL VERDE...KINNEY...MAVERICK...ZAVALA...FRIO...ATASCOSA... 
  DIMMIT. 

* 20-FOOT WIND...15 TO 20 MPH

* HUMIDITY...10 TO 15 PERCENT.

* THUNDERSTORMS...NONE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAN MAY GENERATE SPARKS. 
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$

TXZ184>187-203-204-271200-
/O.NEW.KEWX.FW.W.0028.111127T1600Z-111127T2300Z/
EDWARDS-REAL-KERR-BANDERA-UVALDE-MEDINA-
333 PM CST SAT NOV 26 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM CST SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS THE WESTERN HILL 
COUNTRY...EDWARDS PLATEAU AND RIO GRANDE PLAINS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 5 PM CST
SUNDAY. 

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  EDWARDS...REAL...KERR...BANDERA...UVALDE...MEDINA. 

* 20-FOOT WIND...15 TO 20 MPH

* HUMIDITY...10 TO 15 PERCENT

* THUNDERSTORMS...NONE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAN MAY GENERATE SPARKS. 
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU
1 follow-up statement
030 
WWUS84 KEWX 271100
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CST SUN NOV 27 2011

...A RED FLAG WARNING IN EFFECT FOR WINDY AND DRY CONDITIONS LATE
THIS MORNING THROUGH THE AFTERNOON HOURS ACROSS THE WESTERN HILL
COUNTRY...EDWARDS PLATEAU AND RIO GRANDE PLAINS...

.A STRONG COLD FRONT WHICH PUSHED THROUGH SOUTH CENTRAL TEXAS
SATURDAY HAS BROUGHT DRY GUSTY WINDS TO THE REGION. THE STRONG
DRY WINDS WILL CONTINUE TODAY. THE COMBINATION OF LOW RELATIVE
HUMIDITIES AND GUSTY NORTHERLY WINDS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS WESTERN PORTIONS OF THE REGION.

TXZ183>187-202>204-217>220-228-272300-
/O.CON.KEWX.FW.W.0028.111127T1600Z-111127T2300Z/
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-KINNEY-UVALDE-MEDINA-MAVERICK-
ZAVALA-FRIO-ATASCOSA-DIMMIT-
500 AM CST SUN NOV 27 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM CST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE
HUMIDITIES ACROSS THE WESTERN HILL COUNTRY...EDWARDS PLATEAU AND 
RIO GRANDE PLAINS...

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  VAL VERDE...EDWARDS...REAL...KERR...BANDERA...KINNEY... 
  UVALDE...MEDINA...MAVERICK...ZAVALA...FRIO...ATASCOSA... 
  DIMMIT. 

* 20-FOOT WIND...15 TO 20 MPH

* HUMIDITY...10 TO 15 PERCENT

* THUNDERSTORMS...NONE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAN MAY GENERATE SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Nov 26, 3:18 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 26, 3:18 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
318 PM CST SAT NOV 26 2011

.DISCUSSION...
THE ARRIVAL OF THE MUCH-ADVERTISED COLD FRONT HAS BECOME QUITE
OBVIOUS OVER THE LAST FEW HOURS AS BRISK CONDITIONS HAVE SETTLED
INTO THE REGION. NORTHWEST/NORTH WINDS OF 25 TO 30 MPH WITH GUSTS
OF 35 TO 40 MPH WILL CONTINUE THROUGH THE LATE AFTERNOON BUT ARE
EXPECTED TO DECREASE TO BELOW WIND ADVISORY CRITERIA SHORTLY AFTER
SUNSET SO WILL LEAVE THE CURRENT WIND ADVISORY SET TO EXPIRE AT 6
PM. WHILE WINDS WILL DECREASE THIS EVENING...THEY WILL REMAIN
STRONG ENOUGH TO PRECLUDE RADIATIONAL COOLING AND THEREFORE LOW
TEMPERATURES WILL BE RELIANT UPON COLD AIR ADVECTION. THE LACK OF
RADIATIONAL COOLING WILL BE ENOUGH TO KEEP TEMPERATURES IN THE MID
TO UPPER 30S ACROSS MUCH OF THE REGION...BUT COULD SEE A FEW SPOTS
DIP TO NEAR FREEZING AROUND SUNRISE ACROSS THE HILL COUNTRY.

TIGHT SFC PRESSURE GRADIENTS ON SUNDAY WILL YIELD ANOTHER BREEZY
DAY. DESPITE SUNNY SKIES...COLD AIR ADVECTION WILL KEEP TEMPERATURES
IN THE UPPER 50S TO LOWER 60S. WINDS WILL DECOUPLE SUNDAY NIGHT
AND COMBINED WITH CLEAR SKIES AND A VERY DRY AIRMASS WILL RESULT
IN AREA-WIDE FREEZING TEMPERATURES MONDAY MORNING. A FREEZE
WARNING WILL LIKELY BE REQUIRED.

DRY AND MILD CONDITIONS WILL CONTINUE THROUGH THE WEEK. A
REINFORCING WEAK COLD FRONT ARRIVES ON TUESDAY IN RESPONSE TO A
SHORT-WAVE TROUGH PUSHING ACROSS THE SOUTHERN PLAINS. WITH THE
LACK OF SOUTHERLY FLOW AIDING IN MOISTURE RECOVERY AHEAD OF THIS
FRONT...THERE WILL BE NO CHANCES FOR RAIN. ANOTHER LOW PRESSURE
SYSTEM AND ASSOCIATED FRONT IS EXPECTED LATE IN THE WEEK.
HOWEVER...THERE IS NOT MUCH CONSENSUS AMONG THE MID/LONG-RANGE
MODELS AS FAR AS HOW TO HANDLE THE PLACEMENT AND TIMING OF THE
UPPER LOW. THE GFS IS RATHER PROGRESSIVE WITH THE SYSTEM AND
BRINGS IT ACROSS THE TX/OK PANHANDLES AS AN OPEN TROUGH OVER THE
WEEKEND. MEANWHILE...THE ECMWF KEEPS THE LOW CLOSED AND PARKED
OVER THE DESERT SOUTHWEST THROUGH SUNDAY. FOR NOW...HAVE GONE WITH
VERY SLIGHT CHANCES FOR RAIN ON SATURDAY WITH LOW CONFIDENCE UNTIL
THE MODELS COME INTO BETTER ALIGNMENT.

&&

.FIRE WEATHER...
THE STRONG COLD FRONT EARLIER TODAY WILL CONTINUE TO BRING BREEZY
NORTHERLY WINDS ON SUNDAY. ADDITIONALLY...A DRY AIRMASS WILL
FILTER INTO THE REGION. THE COMBINATION OF THE STRONG WINDS AND
DRY AIR WILL PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS IN THE
AFTERNOON ACROSS EASTERN PORTIONS OF THE REGION. A RED FLAG
WARNING IS IN EFFECT SUNDAY MORNING AND AFTERNOON FOR WESTERN
PORTIONS OF THE REGION WHERE RH VALUES ARE EXPECTED TO BE LOWER.
ALSO...WESTERN PORTIONS OF THE REGION DID NOT RECEIVE WETTING
RAINS IN ASSOCIATION WITH THE COLD FRONT. CONDITIONS WILL CONTINUE
TO BE DRY ON MONDAY WITH ELEVATED FIRE WEATHER CONDITIONS AGAIN
MAINLY DUE TO LOW HUMIDITIES FALLING INTO THE TEENS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              38  59  33  66  39 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  36  59  27  66  31 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     36  60  30  67  35 /   0   0   0   0   0
BURNET MUNI AIRPORT            35  57  31  66  37 /   0   0   0   0   0
DEL RIO INTL AIRPORT           35  62  33  70  38 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        35  58  31  65  37 /   0   0   0   0   0
HONDO MUNI AIRPORT             34  63  25  70  31 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        37  58  30  66  35 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   38  57  30  63  36 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       37  61  30  69  36 /   0   0   0   0   0
STINSON MUNI AIRPORT           38  62  30  69  36 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

RED FLAG WARNING FROM 10 AM TO 5 PM CST SUNDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...DIMMIT...EDWARDS...FRIO...KERR...
KINNEY...MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...25
Hazardous weather outlook, Nov 26, 3:29 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CST SAT NOV 26 2011

TXZ171>173-183>194-202>209-217>225-228-271200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
329 PM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM TODAY FOR ALL OF
SOUTH CENTRAL TEXAS. ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED ACROSS PORTIONS OF SOUTH CENTRAL TEXAS
GENERALLY SOUTHWEST OF INTERSTATE 10.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A RED FLAG WARNING IS IN EFFECT SUNDAY FROM 10 AM TO 5 PM CST
FOR THE WEST PART OF SOUTH CENTRAL TEXAS...ALONG AND WEST OF A
LINE FROM KERRVILLE TO CASTROVILLE TO PLEASANTON...DUE TO
BREEZY AND DRY NORTH WINDS.

COLD AIR SETTLING OVER SOUTH CENTRAL TEXAS WILL LIKELY PRODUCE
A FREEZE OVER THE HILL COUNTRY AND SOUTH CENTRAL TEXAS ON SUNDAY
NIGHT. A FREEZE WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 26, 10:45 AM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 AM CST SAT NOV 26 2011

TXZ225-261730-
LAVACA-
1045 AM CST SAT NOV 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAVACA COUNTY UNTIL 1130
AM CST...

AT 1043 AM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM SOUTHWEST OF SPEAKS TO EAST OF HALLETTSVILLE...
MOVING NORTHEAST AT 35 MPH. THESE THUNDERSTORMS WILL AFFECT THE
EASTERN PART OF LAVACA COUNTY THROUGH 1130 AM CST.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...
ALONG WITH PERIODS OF MODERATE TO HEAVY RAIN...FREQUENT LIGHTNING...
AND POSSIBLY PEA SIZE TO ONE HALF INCH SIZE HAIL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPEAKS...
  SUBLIME...
  VIENNA...
  VSETIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 3:22 AM CSTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more15 hr
Nov 26, 6:27 AM CSTFire Weather WatchEWXAtascosa, Dimmit, Frio, Kinney, Maverick, Val Verde and 1 more9 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.